Aa
A
A
A
Close
Child Behavior Community
14.3k Members
Avatar universal

Grandson (6) having major behavior problems at school

My grandson was recently diagnosed ADHD and put on Ritalin. First month 10 mg taken in two doses. The second month started Nov. 29 and the Dr. up dosage to 7.5 am and 5 pm. His behavior has accelerated for the bad since then. Today I received a call from the school principal saying she had him penned under her desk. That he was completely out of control and that she didn't think he had learned on thing all day. Also when he is in this manic mode, everything is funny to him, even when being punished. He laughs about it. Is he perhaps bipolar too? Is the medicine wrong? I need answers!
3 Responses
13167 tn?1327194124
Are these episodes happening in a similar time frame?  For example,  do they tend to happen as the dose is wearing off and right before another dose,  or do they tend to happen when the ritalin is at its strongest (about an hour after taking the medication)?  There's something called a "rebound effect" where the child goes from having too much ritalin in his system to too little ritalin,  and the behavior bounces around accordingly.

In general,  what was his behavior like before Ritalin?  What you describe is pretty extreme behavior for a 6 year old.  Before Ritalin,  what were the main complaints the teachers had that caused a diagnosis to be sought for him?

(I have a now 23 year old who was on Ritalin all his elementary school days,  and in some ways I regret it,  but I don't know how he could have maintained focus if he weren't on it.  It was a small dose - highest was 5 mg per day,  but I still wonder if he could have learned to force himself to focus if he was treated behaviorally instead).
189897 tn?1441126518
COMMUNITY LEADER
    Doctors always start a child off on the lowest dose and then up the dose if it doesn't change the behavior.  
  Basically if his behavior has basically stayed the same, it would mean the dose is not high enough.  If his behavior has gotten worse, it would indicate that the med is making it worse - which could mean that he does not have ADHD.   Of course, there could be other things going on that would make his behavior worse.  So you can't go by just one day.
    What his parents do need to do is to let the doctor know what is going on.  Don't wait till the end of the month.  
     I am curious as to how old the child is and what kind of a doctor he is seeing for this?   Also, I am the CL over on the ADHD forum and if you need any resources about ADHD and how to work with the child - feel free to also post over there.
Avatar universal
if he is bipolar take him off of the stimulant and get him onto a sedative used for add and a mood stabilizer. also consider something to help him sleep if he does not sleep well.

bipolar disorder is often times confused for many different things. and some doctors don't like to diagnose people with it, especially young people.
Have an Answer?
Top Children's Health Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments